Florida, 2010Funnel Cloud in Florida, May 28, 2010
May 28, 2010 · NWS MLB · 1 event in 1 county or zone
An isolated thunderstorm developed along the sea breeze boundary during mid afternoon. A storm spotter observed a short-lived funnel cloud in association with the cell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed along the sea breeze boundary during mid afternoon. A storm spotter observed a short-lived funnel cloud in association with the cell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 28, 1:27 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, May 28, 1:27 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT FRI MAY 28 2010
.DISCUSSION...
...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
...DANGEROUS RIP CURRENTS EXPECTED INTO THE HOLIDAY WEEKEND...
CURRENT...RADAR MORE ACTIVE THIS THAN 24 HOURS AGO. MOISTURE VALUES
AS WELL AS PRESSURE GRADIENT NOT THAT MUCH DIFFERENT BUT THERE IS AN
ABSENCE OF NVA MOVING DOWN THE PENINSULA TODAY AND AN EARLIER SEA
BREEZE FORMED ALONG THE COAST LATE AFTERNOON AND HAS NOW PUSHED WEST
OF INTERSTATE 9 AND WILL CONTINUE TO PUSH INLAND THE REST OF THE
AFTERNOON AND EARLY EVENING UNTIL THE SEA BREEZE COLLAPSES DUE TO
LACK OF HEATING OVER THE INTERIOR.
THE REST OF THIS AFTERNOON AND TONIGHT... BASED ON FLORIDA EAST AND
WEST COAST RADAR TRENDS LOOKS LIKE A LATE AFTERNOON SEA BREEZE
COLLISION OVER LAKE COUNTY AND ALONG THE KISSIMMEE RIVER BASIN IN
OSCEOLA AND OKEECHOBEE COUNTIES DOWN TO THE CITY OF OKEECHOBEE WHICH
IS SIMILAR TO THURSDAY SEA BREEZE ACTION. STILL COOL ALOFT WITH -8C
TO -10C AT 500MB SO CAN NOT RULE OUT WIND GUSTS OVER 40 MPH AND
POSSIBILITY OF SMALL HAIL IN ANY OF THE STRONGER STORMS THAT DEVELOP
LATER THIS AFTERNOON. STORMS SHOULD WIND DOWN MID EVENING WITH THE
LOSS OF DAY TIME HEATING AND SEA/LAKE BREEZE INTERACTIONS. OVERNIGHT
LOWS AVERAGING IN THE UPPER 60S/LOWER 70S AT THE COASTAL AND
BEACHSIDE AREAS AND MID/UPPER 60S FOR THE INTERIOR.
SAT-MON...WEST ATLC SFC RIDGE AXIS IS FORECAST TO REMAIN NORTH OF
THE AREA INTO EARLY NEXT WEEK AS UPPER LEVEL LOW SWINGS THROUGH
THE NORTHERN GULF COAST BY SAT AND ACROSS N FL ON MON...UNDERCUTTING
THE LONGWAVE RIDGE THAT HAS BEEN PERSISTENT ACROSS THE CENTRAL US.
WITH A WEAK SHORTWAVE RIDGE DEVELOPING TO OUR EAST AND TROUGH TO
OUR WEST...STEERING FLOW IS EXPECTED TO GRADUALLY BECOME SOUTH AND
THEN SOUTHWEST INTO THE EARLY PART OF THE WEEK...FOCUSING
AFTERNOON THUNDERSTORM ACTIVITY CLOSER TO THE EASTERN SIDE OF THE
PENINSULA EACH AFTERNOON.
PRESENCE OF THE UPPER LEVEL LOW...AND THEN WAVE AS IT OPENS UP INTO
MON...WILL ADD INSTABILITY TO REGION. MODELS ARE IN GOOD AGREEMENT
ON FEATURES IN LONG TERM...SO HAVE BUMPED POPS UP TO 40-50 PERCENT
SAT THROUGH MON TO REFLECT THE INFLUENCE OF THE UPPER LEVEL
FEATURES. SHIFT OF THE STEERING FLOW BY MON WILL MEAN MORE STORMS
MOVING BACK TOWARDS THE COAST IN THE EVENING. HIGHS INITIALLY IN
THE LOWER 90S ACROSS THE INTERIOR ON SAT...COOLING A FEW DEGREES
INTO THE UPPER 80S AS UPPER LEVEL LOW BRINGS IN COOLER AIR ALOFT.
COASTAL TEMPS CONTINUING IN THE MID 80S BEFORE THE SEABREEZE
PASSAGE EACH AFTERNOON.
TUES-THURS...THE PERSISTENT UPPER LEVEL PATTERN ACROSS THE CONUS
WILL BREAK DOWN INTO MID WEEK ALLOW FLOW TO TRANSITION TO A MORE
ZONAL PATTERN ACROSS THE US. SURFACE RIDGE AXIS SLIPS SOUTH OF THE
REGION WITH LOW LEVEL FLOW VEERING S-SW THROUGH THE MIDDLE PART OF
THE WEEK. EXTENDED RANGE POPS REMAIN AT LEAST LOW SCT COVERAGE
DAILY THROUGH NEXT WORK WEEK CONSIDERING WEAK WLY STEERING LEVEL
COMPONENT...DLM LOWER HEIGHTS AND AMPLE PWAT DIABATIC HEATING.
&&
.AVIATION...
EXPECT TEMPO IFR/MVFR CONDS IN/AROUND STRONGER CELLS MID TO LATE
AFTERNOON INTO THE EARLY MID EVENING. A FEW STORMS MAY BECOME STRONG
WITH LOCALLY HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING...WIND
GUSTS IN EXCESS OF 35 KTS AND PERHAPS SMALL HAIL.
VFR AFTER MIDNIGHT
&&
.MARINE...
TONIGHT-MON...SEA BREEZE AT BUOY 009 WITH A NORTH NORTHEAST WIND
5 KNOTS AND 3 FOOT LONG PERIOD NORTHEAST TO EAST SWELLS. WINDS
SHIFT TO THE NORTHEAST AND EAST...AND EVENTUALLY SOUTHEAST BY LATE
WEEKEND AS HIGH PRESSURE OFF THE MID ATLANTIC STATES BUILDS DOWN
THE U.S. EAST COAST AND INTO THE NORTHEAST GULF. LINGERING WAVE
HEIGHTS PARTIALLY ATTRIBUTED TO SWELL IN THE 3-4FT RANGE.
TUES-THURS...
WINDS SHIFT TO THE SOUTHWEST AS SURFACE RIDGE AXIS SLIPS SOUTH OF
CENTRAL FLORIDA. SEAS SUBSIDING TO 2-3 FEET AS LINGERING SWELL
SUBSIDES. SOUTHWESTERLY STEERING FLOW WILL BRING INCREASED CHANCE
OF OFFSHORE MOVING AFTERNOON THUNDERSTORMS TOWARDS MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 87 71 84 / 10 40 30 40
MCO 70 90 71 88 / 20 50 30 50
MLB 71 85 73 85 / 10 40 30 50
VRB 71 86 72 85 / 10 40 30 50
LEE 68 90 71 87 / 30 50 30 50
SFB 70 89 72 88 / 20 40 30 50
ORL 70 89 72 88 / 20 50 30 50
FPR 69 87 71 86 / 10 40 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WIMMER
LONG TERM....MOSES
Hazardous weather outlook, May 28, 3:32 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
432 AM EDT FRI MAY 28 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
432 AM EDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
LINGERING MOISTURE AND AN INLAND MOVING EAST COAST SEA BREEZE WILL
LEAD TO AN INCREASE IN STORM CHANCES TODAY...ESPECIALLY OVER THE
INTERIOR. DRIER AIR IN THE MID LEVELS WILL LIMIT THE COVERAGE OF
STORMS BUT A FEW WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO
50 MPH. THE BEST CHANCE FOR ISOLATED STRONG STORMS WILL BE OVER
INTERIOR SECTIONS INCLUDING METRO ORLANDO DURING THE MID TO LATE
AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY
HEAVY RAINFALL AND SMALL HAIL MAY ACCOMPANY SUCH STORMS. STORM
MOVEMENT WILL BE TOWARD THE SOUTH OR SOUTHWEST AT 10 MPH OR LESS.
...RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL AGAIN LEAD TO ROUGH SURF AND
DANGEROUS RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA
TODAY. ALWAYS CHECK WITH A LIFEGUARD BEFORE ENTERING THE SURF...
AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS GREATER
THAN 35 KNOTS OVER INTERIOR SECTIONS...POSSIBLY AFFECTING SOME
INLAND LAKES. STORM MOVEMENT WILL BE TOWARD THE SOUTH OR
SOUTHWEST. ONE OR TWO STORMS MAY AFFECT THE INTRACOASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EARLY EVENING STORMS ARE EXPECTED THROUGH
THE HOLIDAY WEEKEND AND WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. THE RIP CURRENT THREAT WILL REMAIN ELEVATED INTO THE WEEKEND
WHICH IS OF PARTICULAR CONCERN DUE TO HIGH BEACH ATTENDANCE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
SEDLOCK
Funnel Cloud, St. Lucie
- When
- May 28, 2:55 PM EST
- Where
- St. Lucie County, 1.97 mi WNW of Port St Lucie
- Reported by
- Trained Spotter
- Coordinates
- 27.280, -80.350
A trained weather spotter observed a short-lived funnel cloud as an isolated thunderstorm developed along the sea breeze boundary.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223520.